Mississippi, 2011Flash Flood in Mississippi, March 5, 2011
March 5, 2011 · NWS JAN · 1 event in 1 county or zone
Localized heavy rains caused some flash flooding around the Hattiesburg area. A few inches of rain fell over the area and flooded some roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized heavy rains caused some flash flooding around the Hattiesburg area. A few inches of rain fell over the area and flooded some roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 5, 9:20 AM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Mar 5, 9:20 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CST SAT MAR 5 2011
.UPDATE...UPDATED FORECAST TO INCLUDE TORNADO WATCH 39 WHICH IS IN
EFFECT UNTIL 4:00 PM FOR MARION...LAMAR...FORREST AND JONES COUNTIES.
AN AREA OF SURFACE LOW PRESSURE OVER THE SOUTHWESTERN LA COASTLINE IS
EXPECTED TRACK NORTHEAST ACROSS SOUTHERN MS THROUGH THE DAY TODAY.
MODEST DESTABILIZATION ACROSS THE WATCH AREA COUPLED WITH INCREASING
LOW LEVEL SHEAR ASSOCIATED WITH THE SURFACE LOW WILL ALLOW CONDITIONS
FOR TORNADO TO DEVELOPMENT TO IMPROVE AS THE DAY PROGRESSES...PEAKING
BETWEEN 11 AM AND 3 PM THIS AFTERNOON. CONVECTIVE ACTIVITY AND
ASSOCIATED RISK FOR TORNADOES WILL MOVE EAST INTO AL LATE THIS
AFTERNOON. IN ADDITION...HEAVY RAINFALL ACROSS THE WATCH AREA WILL
BE POSSIBLE AS THIS SYSTEM PASSES...AND COUPLED WITH THE HEAVY
RAINFALL FROM LAST NIGHT MAY LEAD TO AN INCREASED RISK FOR FLASH
FLOODING TODAY. THIS WILL CONTINUE TO BE MONITORED CLOSELY. /BK/
&&
.PREV DISCUSSION... /ISSUED 358 AM CST SAT MAR 5 2011/
SHORT TERM...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE OVER
SERN/ECNTRL ZONES THIS MORNING IN AN AREA OF BETTER ISENTROPIC LIFT
AND ELEVATED INSTABILITY. RAINFALL WILL BECOME WIDESPREAD ACROSS THE
ENTIRE ARKLAMISS REGION TODAY AS A COLD FRONT MOVES IN FROM THE
WEST. SURFACE BASED CAPE WILL INCREASE FROM THE WEST LATER THIS
MORNING...THE BEST CAPE VALUES FORECAST IN THE VICINITY OF THE HWY
84 CORRIDOR. GULF MOISTURE WILL BE ON THE INCREASE AHEAD OF A
DEVELOPING SURFACE LOW THAT WILL DEEPEN AS IT LIFTS NEWD ALONG THE
BOUNDARY TODAY. MODEL SOLUTIONS ON THE EXACT TRACK OF THE LOW DIFFER
SOMEWHAT...THE EURO SHIFTING THE TRACK OF THE SURFACE LOW A LITTLE
FARTHER TO THE WEST COMPARED TO THE GFS...BUT THE GENERAL AGREEMENT
IS THAT THE BETTER FORCING AND LOW LEVEL MOISTURE TRANSPORT WILL
EXTEND FROM SW INTO ERN ZONES WITH ADDITIONAL SUPPORT PROVIDED BY A
DIGGING UPPER TROUGH AND AN INTENSIFYING UPPER JET THAT WILL SWING
INTO THE AREA TODAY. WITH DEEP LAYER SHEAR AND LOW LEVEL HELICITY
FIELDS SUFFICIENT FOR STRONG/SEVERE STORM SUPPORT ACROSS THE AREA
HAVE ADDED MENTION OF POSSIBLE SEVERE STORMS IN THE SOUTH AHEAD OF
THE FRONT TODAY WHERE THE BEST MOISTURE/INSTABILITY FIELDS WILL BE
IN PLACE.
PRECIPITABLE WATER VALUES ARE FORECAST BETWEEN 1-1.5 INCHES TODAY
AND WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION WE WILL SEE
PERIODS OF HEAVIER RAINFALL IN STRONGER AREAS OF CONVECTION. MODEL
PRECIP ESTIMATES GENERALLY RUN FROM 1-2 INCHES THROUGH SUNSET TODAY
WITH THE HIGHER AMOUNTS OVER SWRN AND ERN ZONES. THESE VALUES REMAIN
BELOW CURRENT FLASH FLOOD GUIDANCE BUT INDIVIDUAL STORMS WILL BE
MONITORED TO WATCH FOR PARTICULARLY HEAVY DOWNPOURS OR TRAINING
EFFECTS.
LOW LEVEL RIDGING AND A RELATIVELY SHALLOW POOL OF COOLER AIR WILL
MOVE INTO THE AREA TONIGHT AND SUNDAY BEHIND THIS SYSTEM. EVEN WITH
PERSISTENT NLY BREEZES TONIGHT LOW TEMPERATURES SHOULD COOL INTO THE
MID AND UPPER 30S ACROSS MOST OF THE AREA BY SUNRISE SUNDAY. LOWS
AROUND FREEZING ADVERTISED BY MAV MOS DO NOT LOOK UNREASONABLE FOR
ERN ZONES FOR MONDAY MORNING BUT TEMPERATURES WILL REMAIN WARMER
OVER WRN ZONES FOR THAT TIME DUE TO FASTER LOW LEVEL RETURN FLOW AS
THE NEXT LOW PRESSURE SYSTEM APPROACHES UPSTREAM.
LONG TERM...MONDAY THRU SATURDAY...MAIN FORECAST PROBLEM DURING
THIS TIME PERIOD WILL BE A SIGNIFICANT STORM SYSTEM TO IMPACT THE
REGION MID WEEK. GFS/ECMWF ADVERTISING THIS SYSTEM WILL ROLL OUT OF
THE INTERMOUNTAIN WEST INTO THE CENTRAL PLAINS BY TUESDAY.
MEANWHILE...DEEPENING SURFACE LOW OVER TX WILL TIGHTEN THE PRESSURE
GRADIENT OVER THE ARKLAMISS ALLOWING DECENT WARM/MOIST ADVECTION TO
RAPIDLY GET UNDERWAY.
SURFACE LOW CONTINUES TO DEEPEN MOVING OUT OF TX/OK INTO MO AS A 2
PVU H5 POTENTIAL VORTICITY ANOMALY ACCELERATES TOWARD THE SURFACE
LOW PRESSURE AREA...ALLOWING STRONG LOW LEVEL SOUTHERLY FLOW TO
USHER DEEP MOISTURE INTO THE REGION. PW/S OF 1.5 INCHES (WHICH ARE
SOME 200% OF NORMAL) WILL BE ALLOWED TO SPREAD OVER THE ENTIRE
FORECAST AREA. ALSO...MID 60 SURFACE DEWPOINTS ALONG THE LEADING
EDGE OF THE NORTHWARD MOVING WARM FRONT WILL ADVANCE TO ALONG THE
HWY 84 CORRIDOR BY 12Z WEDNESDAY. STRONG WARM ADVECTION TO THE NORTH
OF THE WARM FRONT ALONG WITH ELEVATED CAPES FROM 500-800 J/KG SHOULD
BE SUFFICIENT FOR SOME SCATTERED STRONG STORMS...POSSIBLY WITH SOME
HAIL OVER NE LA/SW MS BY 12Z WEDNESDAY.
EXACT TIMING OF THE EVENT STILL LOOKS TO BE A PROBLEM AS DIFFERENCES
DO EXIST WITH GFS AND ECMWF. RIGHT NOW...LOOKS AS THOUGH MAIN
FRONTAL BOUNDARY BEGINS ADVANCING THROUGH THE REGION DURING THE DAY
WEDNESDAY...WITH A SQUALL LINE DEVELOPING IMMEDIATELY IN ADVANCE.
THIS APPEARS TO BE THE BEST CORRIDOR FOR THE INSTABILITY TO GET A
FOOTHOLD WITH A NARROW TONGUE OF SURFACE BASED CAPES AROUND 1000
J/KG TO WORK WITH. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT WITH
THE LINE CONSIDERING WIND PROFILE JUST ABOVE THE GROUND. HAIL IS
ALSO A POSSIBILITY WITH RATHER COOL MID LEVEL TEMPS (H5 TEMPS AROUND
-15C). SOME TORNADO THREAT WILL ALSO LIKELY EXIST OVER MAINLY SOUTH
PORTIONS IN CLOSER PROXIMITY TO THE WARM FRONT AND MID 60 SURFACE
DEWPOINTS. FLOODING MAY BE A CONCERN AS WELL WITH THE AFOREMENTIONED
HIGH PW AIR AS THE CONVECTION WILL BE AN EFFICIENT HEAVY RAIN
PRODUCER.
FAIR WEATHER AND A BRIEF COOL DOWN WILL ENSUE FOLLOWING THE FRONT BY
THURSDAY...BUT TEMPS SHOULD REBOUND MOVING BACK INTO THE
WEEKEND./GRG/
&&
.AVIATION...
WILL SEE GENERALLY MVFR CIGS ACROSS THE AREA TODAY AND
WIDESPREAD SHOWERS AND TSTMS AS A COLD FRONT MOVES ACROSS THE
REGION. AREAS OF IFR CIGS/VSBYS WILL OCCUR INVOF HEAVIER SHOWERS AND
TSTMS THAT DEVELOP. PERIODS OF HEAVY RAINFALL WILL OCCUR WITH
STRONGER STORMS AND SEVERE STORMS WILL BE POSSIBLE NEAR HBG EARLY
THIS AFTERNOON. WINDS WILL GENERALLY BE SELY AROUND 10KTS WITH
HIGHER GUSTS AHEAD OF THE FRONT...BECOMING NW 10-20 KTS WITH HIGHER
GUSTS BEHIND THE COLD FRONT THAT WILL MOVE IN FROM THE WEST THIS
MORNING AND TRACK EWD ACROSS THE AREA. THE FRONT WILL EXIT THE
FORECAST AREA BY SUNSET AND A DRIER AIR MASS WILL PUSH RAPIDLY INTO
THE AREA. VSBYS WILL BE VFR THIS EVENING BUT MVFR CIGS WILL CONTINUE
ACROSS THE AREA. CIGS WILL GRADUALLY IMPROVE FROM THE WEST LATE
TONIGHT WITH VFR CONDITIONS ON TAP FOR SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 66 39 56 34 / 92 18 2 0
MERIDIAN 69 40 60 32 / 100 41 3 0
VICKSBURG 64 38 56 36 / 89 8 2 0
HATTIESBURG 73 43 62 36 / 100 36 4 0
NATCHEZ 66 37 55 37 / 87 10 2 0
GREENVILLE 59 36 53 36 / 86 5 2 0
GREENWOOD 61 35 54 34 / 84 9 2 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
BK
Hazardous weather outlook, Mar 5, 11:16 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CST SAT MAR 5 2011
MSZ051-052-054>058-062>066-072>074-061730-
NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1116 AM CST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
AND DAMAGING WINDS OF UP TO 60 MPH WILL BE POSSIBLE TODAY. ALTHOUGH
THE PRIMARY RISK WITH THESE STORMS WILL BE TORNADOES AND DAMAGING
WINDS...QUARTER SIZE HAIL CAN NOT BE RULED OUT. IN ADDITION...PERIODS
OF HEAVY RAINFALL ARE ALSO EXPECTED TODAY POSSIBLY LEADING TO PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS. MOTORISTS SHOULD USE
CAUTION TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION LATE TUESDAY
NIGHT AND WEDNESDAY AS A VIGOROUS STORM SYSTEM AND COLD FRONT
APPROACH FROM THE WEST. AT THE PRESENT TIME...ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE...ESPECIALLY OVER SOUTH MISSISSIPPI.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY...AND MAY BE NEEDED AGAIN TUESDAY
OR WEDNESDAY.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-
059>061-061730-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
1116 AM CST SAT MAR 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SUNDAY
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED TODAY POSSIBLY LEADING TO
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. MOTORISTS SHOULD
USE CAUTION TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION LATE TUESDAY
NIGHT AND WEDNESDAY AS A VIGOROUS STORM SYSTEM AND COLD FRONT
APPROACH FROM THE WEST. AT THE PRESENT TIME...ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE...ESPECIALLY OVER SOUTH MISSISSIPPI.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED NEXT TUESDAY OR WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BK
In the hours before
Special weather statement, Mar 5, 10:08 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1008 AM CST SAT MAR 5 2011
MSZ057-058-066-051640-
JONES MS-CLARKE MS-JASPER MS-
1008 AM CST SAT MAR 5 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 35 TO 45 MPH WINDS WAS
LOCATED OVER SANDERSVILLE AT 1008 AM CST...MOVING NORTHEAST AT 35
MPH.
VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.
PEOPLE IN EASTERN JASPER...SOUTHWESTERN CLARKE AND NORTHEASTERN JONES
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
BK
Flash Flood, Forrest
- When
- March 5, 3:15 PM CST to 3:40 PM CST
- Where
- Forrest County, 1.77 mi W of Hattiesburg to 1.45 mi W of Hattiesburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.320, -89.350
Locally heavy rainfall caused flooding on South 40th Street. Water covered this road and briefly stopped traffic.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Louisiana, March 5, 20111 death · 14 injured · $15 million · EF2 · 5 events
- Avalanche in Washington, March 5, 20111 death · 1 event
- Tornadoes and Damaging Winds in Louisiana, March 5, 20111 injured · $161,000 · EF1 · 16 events
- Flooding in Ohio, March 5 to 8, 2011$45,000 · 8 events
- Flooding in Indiana, March 5 to 6, 2011$15,000 · 3 events
- Winter Storm and High Wind in Utah, March 5 to 8, 201155 kt wind · 10 events
- Winter Weather in Illinois, March 5, 20111 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20116 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 5, 20114 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 201150 kt wind · 4 events
- Flooding in Pennsylvania, March 5 to 6, 2011$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291276.